The Open UniversitySkip to content
 

Variants of chi-square for 2 × 2 contingency tables

Richardson, John T. E. (1990). Variants of chi-square for 2 × 2 contingency tables. British Journal of Mathematical and Statistical Psychology, 43(2) pp. 309–326.

DOI (Digital Object Identifier) Link: https://doi.org/10.1111/j.2044-8317.1990.tb00943.x
Google Scholar: Look up in Google Scholar

Abstract

Four variants of the chi-square statistic are evaluated in terms of their adequacy as tests of association in 2 × 2 contingency tables. When both sets of marginal totals are fixed in advance, none of these variants is wholly satisfactory, even with moderately large samples. When one set of marginal totals is fixed in advance while the other is free to vary, or when neither set of marginal totals is fixed in advance, a variant of chi-square proposed by Upton (1982) is to be preferred both theoretically and in practice. The variant proposed by Yates (1934) which incorporates a correction for continuity and which is often recommended in statistics textbooks is theoretically unsound, shows an extremely conservative bias, and lacks sufficient power.

Item Type: Journal Item
ISSN: 0007-1102
Academic Unit/School: Learning and Teaching Innovation (LTI) > Institute of Educational Technology (IET)
Learning and Teaching Innovation (LTI)
Research Group: Centre for Research in Education and Educational Technology (CREET)
Item ID: 49803
Depositing User: John T. E. Richardson
Date Deposited: 29 Jun 2017 12:25
Last Modified: 07 Dec 2018 10:52
URI: http://oro.open.ac.uk/id/eprint/49803
Share this page:

Metrics

Altmetrics from Altmetric

Citations from Dimensions

Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU